Direct and inverse approximation theorems for local trigonometric bases

Kai Bittner, Karlheinz Gröchenig

Research output: Contribution to journalArticlepeer-review

4 Citations (Scopus)


We investigate the approximation of smooth functions by local trigonometric bases. In particular, we are interested in the local behavior of the approximation error in the Lp-norm. We derive direct and inverse approximation theorems that describe the best approximation on an interval by a finite linear combination of basis functions with support in this interval. As a result, we characterize the Besov spaces on an interval as approximation spaces with respect to a local trigonometric basis. These local results are generalized to the approximation on the real line by linear combinations which are locally finite. The proofs are based on the classical inequalities of Jackson and Timan which are applied to local trigonometric bases by the means of folding and unfolding operators.

Original languageEnglish
Pages (from-to)74-102
Number of pages29
JournalJournal of Approximation Theory
Issue number1
Publication statusPublished - Jul 2002
Externally publishedYes


  • Approximation spaces
  • Besov spaces
  • Jackson's inequality
  • Local trigonometric bases
  • Timan's inequality
  • Trigonometric approximation


Dive into the research topics of 'Direct and inverse approximation theorems for local trigonometric bases'. Together they form a unique fingerprint.

Cite this